H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Vancomycin-Induced Leukocytoclastic Vasculitis and Acute Renal Failure Due to Tubulointerstitial Nephritis

Unusual or unexpected effect of treatment, Unexpected drug reaction

Chandra Shekar Pingili, Emmanuel E. Okon

USA Department of Infectious Diseases, Prevea Health, Sacred Heart Hospital, Eau Claire, WI, USA

Am J Case Rep 2017; 18:1024-1027

DOI: 10.12659/AJCR.905214

Available online:

Published: 2017-09-25


BACKGROUND: Methicillin-resistant Staphylococcus aureus (MRSA) bacteremia and sepsis are commonly treated with intravenous vancomycin. However, vancomycin treatment is associated adverse reactions, including skin rashes and nephrotoxicity. We present a case of acute renal failure due to acute tubulointerstitial nephritis associated with a diffuse leukocytoclastic vasculitic skin eruption following intravenous vancomycin treatment.
CASE REPORT: A 79-year-old Caucasian male patient was treated with intravenous vancomycin for MRSA bacteremia. Prior to treatment, his creatinine was normal at 0.6 mg/dl. He presented one week later with shortness of breath, lower limb edema, and acute renal failure. He had a diffuse maculopapular rash involving the trunk and both upper and lower extremities. A renal biopsy and left arm skin biopsy were examined histologically. The skin biopsy showed leukocytoclastic vasculitis. Renal biopsy showed some sclerosed glomeruli, some with mesangial proliferation, and tubulointerstitial inflammation with eosinophils and plasma cells and mild interstitial fibrosis. Although there was some renal arteriolosclerosis, no vasculitic changes were seen, and no vascular thrombosis was present. A diagnosis of leukocytoclastic vasculitis and acute tubulointerstitial nephritis secondary to intravenous vancomycin therapy was made.
CONCLUSIONS: Although skin reactions associated with drug therapy are common, vancomycin-associated dermal vasculitis is rare. Tubulointerstitial nephritis is also a rare association with vancomycin treatment. This case report has highlighted that patients being treated with intravenous vancomycin should be carefully observed for acute skin rashes and deterioration in renal function, which can be managed by ceasing treatment with vancomycin, steroid challenge, and preventing future exposure to similar antimicrobial agents.

Keywords: Methicillin-resistant Staphylococcus aureus, Nephritis, Interstitial, Vancomycin, Vasculitis, Leukocytoclastic, Cutaneous



Back